caret icon Back to all discussions

Botox in neck /shoulders

Had my first Botox shots 4 weeks ago in my neck and traps. I had a knot on my neck the size of my first. All muscles locked up. Very painful. Dr said first time he's ever had that happen to a patient. Still have sore neck/sh. He's not going to give me any more. Didn't help.

Anyone else have this happen?

  1. Hi there- yikes- I'm SO sorry to hear you had this experience. Very glad you spoke with your doctor. I have been having Botox injections for migraine for over 17 years. I've never heard of or experienced a knot like that, but I could understand how something like that might occur. I notice that my muscles feel as if they reconfigure (for lack of a better term) about 5 days post injections. I'm sure you are aware what Botox is doing, but for those who may be reading this and are unaware, the medication is literally paralyzing the musculature to calm down overactive muscles that sometimes get into spasm due to migraine- and/or it keeps muscles from tensing up during migraine attacks. What can occur is that when one muscle group is over-relaxed, another neighboring group can tense up and kind of overreact to pick up the slack, if that makes sense. I have definitely noticed muscles around the ones that were injected, becoming hard and sometimes getting small knots in them. Nothing as large as you describe. I also have had a practitioner one time over-inject in the back of my neck such that my muscles got so weak I was incapable of lifting my head when I looked down. That was horrible and only happened once. I made sure to have an actual migraine specialist (rather than a nurse practitioner) give my injections after that happened. Lastly, you might find this article interesting (the comment section holds interesting stories from community members who share their varied reactions): https://migraine.com/blog/botox-basics
    Hope this helps. What are the next steps you are considering in terms of preventative treatment strategies? Warmly- Holly (migraine.com team)

    1. No idea what I can try next. Have tried even the new ones like emgality. Triptans sort of work but not for a daily problem since I can only buy 9/mo. Had them since 1969 and have gotten more sensitive-triggers are mostly foods as I age. Used to give myself DHE 45 which I loved but again not daily and $$. Thank you for your reply.

      1. Are you working with a migraine specialist? These doctors are the trained specifically in migraine. If you are looking, here's a resource that lists these types of doctors: https://migraine.com/blog/the-mrf-directory-of-headache-and-migraine-specialists
        Regarding the triptan limitation, let me offer the resource of GoodRX for you to explore. This is something I rely upon because I also utilize triptans more than my insurance allows. GoodRX is a coupon program that allows you to fill prescriptions without using insurance and the cost is often far less than using insurance and there are no limitations on quantities. You can look on their website and search for your triptan of choice to see what pharmacies in your area have the best deal for your drug and then have your doctor call in a script there at the quantity you'd like. I get 30 relpax for $67. It's worth it to me bc it's a key part of my treatment approach. It likely will mean going to a different pharmacy than the one you normally use to get the best price.
        Also, regarding Emgality, there are two other CGRPs, not sure if you tried Aimovig- it's made slightly differently than Emgality- so may be worth a try if you haven't already.
        Here is an article that provides an overview of other preventative treatments: https://migraine.com/migraine-treatment/prevention-medications
        Please let me know what other questions you have. We are here for you. Warmly- Holly (migraine.com team).

    2. Yes, I have seen a migraine specialist. Aimovig did nothing. Reacted to Emgality. Docs have said I shouldn't take more than 9/mo sumatriptan so I haven't gone to GoodRx. Tried biofeedback, yoga, MCT oil(? from the migraine doc).

      1. Glad you are being followed by a migraine specialist. Sounds like quite a journey of trial and error, which can be so exhausting. Here's the only info we have on MCT oil- would be interested to know if it worked for you at all- https://migraine.com/migraine-treatment/prevention-medications
        Sometimes we need a break from all the trying because with each attempt, we get our hopes up, expose ourselves to a new potential set of side effects, and then wait to see whether or not we will have any relief. At times that relief is only short-lived and we are up to bat again. So, I make this recommendation not knowing whether or not you are needing a break or open to a new trial. The following link provides an overview on migraine treatments that cover both preventative and rescue approaches: https://migraine.com/migraine-treatment
        If you have the energy, take a look and see if there are any that pique your interest that you may like to discuss and explore further with your migraine specialists. There are other options that you have tried yet, including Cognitive Behavioral Therapy: https://migraine.com/blog/basics-cbt and Topamax: https://migraine.com/migraine-treatment/topamax, to name just a couple.
        Please let us know if you've any questions. We are here to provide support and information anytime. Warmly- Holly (migraine.com team).

    3. Thank you for all the info. I see that Topamax is used for seizures. One of the first drugs I was given way back in 1969 was Dilantin. Was given Xanax way back then. Told my headaches were psychosomatic and sent to therapists. Haven't tried CBT but I think I've had enough of shrinks. Will check out Topamax.

      1. Indeed- so many medications used by us migraineurs were created for other conditions and then found to work for migraine. The challenge with this is that they can have unnecessary side effects and this is definitely the case with topamax. I have taken it for years and after adjusting to the loading dose (and dealing with significant challenges with word recall during that time) I haven't had problems with it. Others had continued challenges with side effects and chose not to proceed. Here's a link to our forum on the drug, so you can proceed in an informed way (do keep in mind that many folks who write in to these types of forums frequently do so when they are frustrated rather than happy with a treatment..)- still, good for you to understand the spectrum of side effects that can accompany the drug:
        https://migraine.com/forums/topamax

        https://migraine.com/search?s=topamax

        Let us know what questions you have - we are here to provide support and information anytime. Warmly- Holly (migraine.com team).

    or create an account to reply.